The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

smartphone/iphone/light sensitivity tips


#1

Hello all,

I have had MAV for 8 months and been doing much better since ramping up on Notriptolyne. It seems like I am only dizzy now when I am under any type of manmade lighting - fluorescent light being the worst. Also, if I look at a smartphone for more than even a minute I get extremely dizzy, brainfog, etc. etc, and it lasts for about an hour. I have tried computer/migraine glasses. They help a little with my laptop but not at all with my iphone. Just wondering if anyone has any tips for dealing with this issue. Does this go away with time?


#2

Hi Patrick. There are lot of glasses under the recommended product page. Also, i bought some film tint from amazon that i have covered on my phone so it minimizes emitting blue light to your face. It helps. Just search blue light blocking on amazon.


#3

you can also put your phone on black and white and night mode so the light is not as intense.


#4

Yes the iphone has a non blue light mode- can’t remember what it’s called, I have an Android.

Also, if you’ve even started to get the age related presbyopia, you will get eye strain looking at your phone, which can trigger the dizziness. Proper glasses via an optometrist help.

And lastly, beware of text neck/posture. It’s a huge trigger for me as I have cervical spine issues that trigger migraine/dizzy symptoms for me.


#5

There are two kinds of blue light blocking glasses

  1. one which marginally blocks harmful blue light (I use these during day time and these don’t have orange tint but a super faint yellow tint.)
  2. orange tint (which i use after 7pm )

The reason i don’t use #1 during day time is, it messes up melatonin production. Your body needs bright light during day and the absence of it during night for healthy melatonin production.


#6

I have photophobia as well and use my tinted glasses religiously.
One thing that really trips my brain out about using my iPhone and iPad is the scrolling. There is actually a term for it, called “cyber sickness”. I can induce dizziness by scrolling if I am not careful. Here’s an article on it.


#7

interesting, there was another link there and i keep wondering if my dizziness was trigger by scrolling on my phone like a maniac when I was pumping:
https://well.blogs.nytimes.com/2015/11/14/feeling-woozy-it-may-be-cyber-sickness/?partner=rss&emc=rss&_r=0


#8

Yes, and mvertigo has a Dark Theme.

Due to a recent upgrade you can now switch the Theme instantly from the top-right ‘Hamburger’ menu.

image

Switching used to require a page refresh.


#9

Not that it matters that much for sure because they are both common MAV Symptoms, photophobia and visual vertigo which preventatives should eventually control but I’d imagine your problems with the phone may be visual vertigo (the scrolling, movement generally) rather than photophobia. With either trigger avoidance during acute periods is very effective. Before my MAV was controlled by meds I had to avoid screens, even TV many months and for a long time restrict ussge time. And it would prove totally impossible during acute spells even on meds initially. It’s pretty much gone now.

So very typical with MAV, and I suspect with most vestibular conditions. Helen


#10

You can get Blue Light filter app for your phone which warms the light to reduce glare - it becomes more yellow toned and less blue/white. You can change the colour temperature on a laptop or pc too in the screen settings.


#11

Yes, that was really what I was wondering- do the preventatives help with the photophobia/computerscreen issues. Sounds like they did for you. How long before the preventatives helped with those issues and what drug worked the best for those issues for you?


#12

Hi Patrick. The preventatives supposedly increase our tolerance thresholds against all the hyper sensitivity reaction issues such as photophobia, visual vertigo (reacting to screen movement, patterned carpets. etc) illusion of movement (the vertigo), and all other MAV symptoms. The drugs used can often take up to four months to really kick in. There’s no way of knowing which symptom will reduce first nor is there a specific drug known to reduce any specific symptom, well, not that I’ve read anywhere as yet. Having said that I’ve read papers on photophobia by top US expert Dr Kathleen Digre who suggests amitriptyline is particularly effective for photophobia. From what I’ve read Ami is pretty effective for MAV generally and also is one of the slightly quicker acting ones with some people beginning to see results within a month or less.

I have no idea of your Diagnosis and current treatment but diet, lifestyle changes (which probably include trigger reduction, less computer time) are all part of the MAV control package that need to be taken into account. What drugs you are offered depends on the medics own ideas and also your other health conditions if any. When I was told to take preventatives my doctor selected a betablocker. By pure coincidence betablockers are also known to help with photophobia provided it is caused by migraine so There I was lucky. The vision issues, just like the other symptoms, should reduce over time. They don’t just disappear overnight or at least mine didn’t. They are a indication of the overall level of hypersensitivity for me at least. Mine have settled now to the point that if I sudden experience visual vertigo on a screen I know I’m in trouble and an acute attack is imminent. Helen